Oklahoma, 2010

Hail and Damaging Winds in Oklahoma, June 16, 2010

June 16, 2010 · NWS TSA · 8 events in 3 counties and zones

Strong thunderstorms developed during the afternoon of June 16th across portions of northeast Oklahoma, in response to a northward moving warm frontal boundary. Large hail and damaging winds were observed with this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed during the afternoon of June 16th across portions of northeast Oklahoma, in response to a northward moving warm frontal boundary. Large hail and damaging winds were observed with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 16, 11:53 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 16, 11:53 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1253 PM CDT WED JUN 16 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
CONVECTIVE COMPLEX MOVING INTO NORTHEAST OKLAHOMA AT THIS TIME
WILL INCREASE IN INTENSITY THIS AFTERNOON AS IT BUILDS EAST AND
SOUTH. WILL CARRY TEMPO +TSRA FOR A COUPLE HOURS AT ALL SITES
EXCEPT KMLC WHERE IT IS MORE UNCERTAIN WHETHER THEY WILL BE
AFFECTED BY THE COMPLEX. ONCE THE STORMS CLEAR THE AREA BY EARLY
EVENING...VFR CONDITIONS WILL RETURN TO ALL SITES FOR THE REST OF
THE FORECAST PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1149 AM CDT WED JUN 16 2010/

DISCUSSION...
SHOWERS AND THUNDERSTORMS MARCHING ACROSS NORTH CENTRAL OKLAHOMA
SEEM DESTINED TO CONTINUE EAST THIS AFTERNOON INTO A RATHER
UNSTABLE AIRMASS THAT RESIDES ACROSS NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. SOME UPTICK IN INTENSITY IS ALSO LIKELY AS THE
AFTERNOON WEARS ON. ALREADY SEEING DIURNAL CONVECTION FIRE AHEAD
OF THE MAIN ACTIVITY AND THIS TREND WILL ALSO LIKELY CONTINUE.

HAVE RAISED POPS CONSIDERABLY ACROSS THE NORTHERN HALF OF THE
FORECAST AREA THIS AFTERNOON AS A RESULT. ONLY LOWERED AFTERNOON
MAXIMUMS A DEGREE OR TWO THOUGH AS CURRENT READINGS ARE ALREADY
NOT FAR FROM THE FORECAST MAXIMUMS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Jun 16, 12:02 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
102 PM CDT WED JUN 16 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
102 PM CDT WED JUN 16 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...WEST CENTRAL ARKANSAS INTO SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A COMPLEX OF SHOWERS AND THUNDERSTORMS WAS ENTERING NORTHEAST
OKLAHOMA EARLY THIS AFTERNOON. THE SHOWERS AND STORMS WILL
INCREASE IN INTENSITY THIS AFTERNOON AS THEY ENCOUNTER A VERY
UNSTABLE AIRMASS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. A
FEW SEVERE STORMS ARE LIKELY...ESPECIALLY NORTH OF AN OKEMAH TO
POTEAU LINE...WITH WINDS TO 70 MILES AN HOUR AND HAIL UP TO HALF
DOLLAR SIZE POSSIBLE. THE STORMS WILL MOVE OUT OF THE AREA EARLY
THIS EVENING ENDING THE SEVERE WEATHER THREAT.

HOT AND HUMID WEATHER WILL RESULT IN HEAT INDICES THIS AFTERNOON IN
THE UPPER 90S TO AROUND 100 SOUTHEAST OF THE THUNDERSTORM COMPLEX.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...
PRIMARILY WITHIN THE HIGHER TERRAIN AREAS OF NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA. THE TREND WILL BE TOWARD
DRIER AND WARMER WEATHER INTO NEXT WEEK...WITH AFTERNOON
HEAT INDEX VALUES POSSIBLY NEARING 100 DEGREES IN SOME PLACES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 16, 11:24 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1224 PM CDT WED JUN 16 2010

OKZ054-059-161830-
OSAGE OK-PAWNEE OK-
1224 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE AND PAWNEE

AT 1225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF
PAWNEE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...OSAGE...FAIRFAX...PAWNEE...JENNINGS...
TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND AND
RALSTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3653 9701 3654 9696 3657 9689 3662 9655
      3619 9636 3617 9654 3616 9681 3625 9683
      3625 9692 3633 9692 3635 9703 3651 9704
TIME...MOT...LOC 1725Z 248DEG 27KT 3627 9708
Special weather statement, Jun 16, 11:53 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1253 PM CDT WED JUN 16 2010

ARZ002-011-161845-
CARROLL AR-MADISON AR-
1253 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CARROLL AND NORTHEASTERN MADISON

AT 1253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
FORUM...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...ALPENA...BERRYVILLE...OSAGE...GREEN FOREST...
RUDD...CARROLLTON...RULE...HUNTSVILLE...FORUM...MARBLE AND CLIFTY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3612 9338 3612 9339 3613 9346 3611 9346
      3608 9375 3631 9383 3649 9329 3613 9328
TIME...MOT...LOC 1753Z 258DEG 24KT 3622 9366
Special weather statement, Jun 16, 12:15 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
115 PM CDT WED JUN 16 2010

OKZ054-059-064-161900-
CREEK OK-OSAGE OK-PAWNEE OK-
115 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE...NORTHWESTERN CREEK AND PAWNEE

AT 115 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF HOMINY TO TERLTON TO 6 MILES WEST
OF OILTON...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...JENNINGS...
TERLTON...HALLETT...CLEVELAND...WESTPORT...DRUMRIGHT...OILTON AND
MANNFORD.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3619 9662 3653 9658 3653 9619 3619 9627
      3595 9640 3597 9663 3617 9664
TIME...MOT...LOC 1815Z 269DEG 9KT 3644 9647 3619 9650
          3605 9669
Special weather statement, Jun 16, 1:01 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
201 PM CDT WED JUN 16 2010

OKZ055-060-061-067-161945-
ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
201 PM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN WAGONER...WESTERN ROGERS...SOUTHERN WASHINGTON AND TULSA

AT 202 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF SKIATOOK TO TULSA TO 12 MILES
WEST OF GLENPOOL...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...CLAREMORE...
CATOOSA...VERDIGRIS...OOLOGAH...TALALA...BIXBY...JENKS...OWASSO...
GLENPOOL...SPERRY...SKIATOOK...COLLINSVILLE...BROKEN ARROW...VERA...
RAMONA...STONEBLUFF...COWETA AND ONETA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3659 9556 3587 9563 3587 9601 3597 9603
      3627 9600 3654 9600
TIME...MOT...LOC 1902Z 247DEG 16KT 3648 9608 3623 9599
          3591 9622

The radar

The Tulsa radar (KINX), 37 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
June 16, 1:22 PM CST
Where
Tulsa County, 3 mi SSW of Tulsa
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.108, -95.963

The media reported a large tree blown down onto a house.

Thunderstorm Wind, Rogers

When
June 16, 1:40 PM CST
Where
Rogers County, 4 mi N of Catoosa
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.238, -95.750

The media reported strong winds with thunderstorms just northwest of the Port of Catoosa. Numerous large tree limbs were blown down across a highway.

Hail, Tulsa

When
June 16, 1:40 PM CST
Where
Tulsa County, 2.37 mi SW of Garnett
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
36.149, -95.863

Thunderstorm Wind, Tulsa

When
June 16, 1:40 PM CST
Where
Tulsa County, 0.78 mi WNW of Tulsa Young Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.133, -95.833

The media measured 65 mph thunderstorm winds at the intersection of 129th East Avenue and 21st Street South.

Hail, Tulsa

When
June 16, 1:42 PM CST
Where
Tulsa County, 1.25 mi N of Tulsa Young Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.148, -95.823

Hail, Rogers

When
June 16, 2:05 PM CST
Where
Rogers County, 5 mi E of Claremore
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.320, -95.510

Thunderstorm Wind, Rogers

When
June 16, 2:06 PM CST
Where
Rogers County, 5 mi E of Claremore
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.320, -95.510

The media estimated 60 mph thunderstorm winds near Will Rogers Downs along Highway 20.

Thunderstorm Wind, Mayes

When
June 16, 2:32 PM CST
Where
Mayes County, 1 mi E of Pryor
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.300, -95.302

The media estimated 60 mph thunderstorm winds on the east side of Pryor along Highway 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238200, 238204, 238206, 238207, 238209, 238210, 238212, 238213.